Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 243, NWS Goodland, KS

August 2, 2025Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 2, 2025, 8:54 PM CDT for Hitchcock County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2025, 8:54 PM CDT (01:54 UTC)
Expired
Aug 2, 2025, 9:30 PM CDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 7:28 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:08 PM CDT, 2 hours 46 minutes earlier. Its key messages:

  • Strong to severe storms are forecast again this afternoon and evening favoring locations along and west of a Trenton to Leoti line. Large hail and damaging winds are again the primary threats.
  • Severe storms potential continues Sunday and Monday but appear to be more isolated in nature, but higher potential for supercells.
  • Gradual warm up through Monday, then hot and dry for Tuesday through Friday.
Area forecast discussion, Aug 2, 6:08 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
508 PM MDT Sat Aug 2 2025

.KEY MESSAGES...

- Strong to severe storms are forecast again this afternoon and
  evening favoring locations along and west of a Trenton to
  Leoti line. Large hail and damaging winds are again the
  primary threats.

- Severe storms potential continues Sunday and Monday but appear
  to be more isolated in nature, but higher potential for
  supercells.

- Gradual warm up through Monday, then hot and dry for Tuesday
  through Friday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 130 PM MDT Sat Aug 2 2025

Shortwave rotating around the the periphery of a ridge over the
Four Corners will move from northeast Colorado to southwest
Nebraska tonight. Scattered to numerous thunderstorms will
develop by around 22-00z in far northeast Colorado and then move
into northwest Kansas and southwest Nebraska early this evening.
A narrow axis of moderate instability, up to 3000 j/kg, will be
oriented along the Kansas/Colorado border area along with
30-35 kts of deep layer shear. Initial storms in that area will
have the best chances of becoming severe, including the
potential for a few supercells, capable of producing damaging
winds, large hail and perhaps a tornado or two. Instability will
rapidly drop as the storms move east, but may still maintain
severe levels with no loss of shear. However, as they tend to
merge into clusters will see the main hazard transition to
damaging wind gusts by the time they reach Highway 25. Locally
heavy rainfall may also occur, mainly south of Interstate 70
where there is a weak signal for 1-2" of rain in a 3 hour period
through about 06z. Storms move fairly quickly east and out of
the area by 06z-07z with only slim chances for a lingering
shower or storm overnight.

The upper ridge amplifies into the central Rockies Sunday
afternoon placing the area under northwest flow. Appears to be a
weak embedded wave but overall forcing is rather weak compared
to previous days. The instability axis at peak heating will be
located roughly along a McCook to Garden City line and include
most of northwest Kansas and southwest Nebraska with up to 2500
j/kg of SBCAPE. Deep layer shear from the HREF mean remains
around 30 kts, but there is a slight increase on the western
periphery of the instability axis to around 40 kts late in the
afternoon. Storms are forecast to develop by early to mid
afternoon, but due to the weak forcing anticipate only isolated
to widely scattered coverage. A severe storm or two will be
possible, mainly wind and hail, but should something develop on
the western side of the instability axis in the higher shear
area a brief tornado might be possible. Storms dissipate fairly
early Sunday evening by 03-04z.

Upper ridge axis moves slightly east on Monday and will be over
eastern Colorado. The area remains moderately unstable with
around 40 kts of shear in place. Will not take much from any
embedded wave in the northwest flow for an isolated supercell
to develop in that environment. However, models are mostly dry
at this time so will keep POPs below 20% and reevaluate with
later CAM runs.

Ridge flattens on Tuesday with more of a zonal flow over the
central and northern plains. Main storm track appears to remain
north of the area however so will keep it dry for now.

Temperatures will gradually warm under the strengthening ridge
with mid to upper 80s Sunday and Monday then 90s on Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Issued at 130 PM MDT Sat Aug 2 2025

Upper ridge remains parked over the Four Corners through the
remainder of the week but gets nudged south next weekend as a
strong trough digs into the northern Rockies. This will
translate to above normal temperatures and slim to none
precipitation chances through Friday. Some models try to push a
cold front through on Saturday but may be over zealous and
weakening the ridge too much. However, that possible scenario
will introduce some precipitation chances and perhaps a modest
break in temperatures. Confidence is low.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 501 PM MDT Sat Aug 2 2025

For KGLD & KMCK... VFR conditions are forecast for most of the
period. The main concerns are the potential for storms within
the first few hours, and potential for low ceilings around 12Z.
With the storms, a line has formed in Eastern Colorado and is
forecast to move east through the area. Confidence was high
enough to include in TAFs, though be aware that the timing in
TAFs might be an hour too fast. The main threat with these
storms will be wind gusts to 50+ kts and lightning as the storms
are already clustering, lowering the hail threat. Still, all
hazards should remain possible, so keep an eye out for warnings.
Once the storms pass, winds should stabilize roughly from the
south around 10 kts. There are some hints of low level moving in
on the back side of the storms and allowing some low ceilings
around 1500ft to develop closer to 12Z. With the mixing caused
by the storms, I'm not too optimistic at this time so I have
left it out for now. Otherwise, there could be some more storms
after 20Z tomorrow, but the current forecast favors isolated
storms which would lower the chances that either terminal would
be hit.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...KAK
Hazardous weather outlook, Aug 2, 7:31 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
631 PM MDT Sat Aug 2 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
631 PM MDT Sat Aug 2 2025 /731 PM CDT Sat Aug 2 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch is in effect for most of the area through
the evening and early overnight hours. Storms capable of producing
large hail up to 2 inches in diameter and wind gusts up to 70 mph are
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Isolated strong to severe storms are possible again Sunday with
large hail and damaging winds the primary hazards at this time. The
favored time for storm activity looks to be from 2 PM MT to 9 PM MT.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather are appreciated!

In the hours before

Special weather statement, Aug 2, 5:34 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
434 PM MDT Sat Aug 2 2025

COZ091-092-022300-
Kit Carson County CO-Cheyenne County CO-
434 PM MDT Sat Aug 2 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHEYENNE AND WESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 500 PM MDT...

At 434 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Genoa to 10 miles west of
Boyero. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northwestern
Cheyenne and western Kit Carson Counties in east central Colorado,
including the following locations... Wild Horse and Aroya.

This includes Interstate 70 in Colorado between mile markers 391 and
412.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3945 10315 3952 10273 3880 10275 3881 10316
TIME...MOT...LOC 2234Z 263DEG 25KT 3932 10346 3889 10346

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

DeSmet
Local storm report, Aug 2, 7:13 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
613 PM MDT Sat Aug 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Tstm Wnd Gst     4 SE Yuma               40.08N 102.67W
08/02/2025  M51 MPH          Yuma               CO   Mesonet

            Station name RMR Ranch.

0602 PM     Tstm Wnd Gst     5 ENE Yuma              40.15N 102.64W
08/02/2025  M61 MPH          Yuma               CO   Mesonet

            Station name Yuma Dairy.

&&

Erwin

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:12 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita48 min
Aug 2, 10:31 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas44 min
Aug 2, 11:08 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Rawlins, Sheridan, Thomas39 min
Aug 3, 3:01 PM CDTSpecial Weather StatementGLDSherman29 min
Aug 3, 3:22 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace23 min
Aug 3, 3:37 PM CDTSevere Thunderstorm WarningGLDSheridan38 min
Aug 3, 3:41 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDSherman, Wallace49 min
Aug 3, 4:11 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGove, Sheridan64 min
Aug 3, 4:19 PM CDTSevere Thunderstorm WarningGLDWallace40 min
Aug 3, 4:43 PM CDTTornado WarningGLDGove12 min
Aug 3, 4:54 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGreeley, Wallace, Wichita51 min
Aug 3, 4:54 PM CDTSevere Thunderstorm Warning Destructive damage threatGLDGove66 min
Aug 3, 5:12 PM CDTSevere Thunderstorm WarningGLDGove, Logan63 min
Aug 3, 5:29 PM CDTTornado WarningGLDGreeley11 min
Aug 3, 5:31 PM CDTSevere Thunderstorm Warning Destructive damage threatGLDGreeley44 min
Aug 3, 5:39 PM CDTTornado WarningGLDGreeley20 min
Aug 2, 7:06 PM CDTSevere Thunderstorm WarningGLDCheyenne54 min
Aug 2, 9:22 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.